CLL Support Association
9,224 members14,590 posts

Gamma globulins or monoclonal antibodies

My husband's CLL numbers are still quite low (he was diagnosed this past July, unmutated IgVH, otherwise unexceptionable), but his immune system has been compromised in odd ways. About six weeks ago, he had either a bug bite or an allergic reaction that has caused lesions all over his arms, legs and trunk. He's been treated with antivirals, antibiotics, anti-itch creams and prednisone, which has been quite effective. However, every time they try to transition him off the prednisone, he gets down below 20 mg a day and the boils start popping up again (and driving him crazy with the itching). Has anyone had a similar experience? His medical team is now discussing possible gamma globulin infusion or monoclonal antibodies to get the immune system back on track and prevent further outbreaks.

6 Replies
oldestnewest

PS The strange thing is that they would be treating the immune system, not the cancer. Does that make sense? Will it make him more resistant down the road?

Reply

Insect-bite-like reactions is a relatively common and disturbing skin reaction in CLL patients, it may be related to the immune dysregulation accompanying CLL and further exacerbated by external factors, including actual insect bites, chemoimmunotherapy, and pyogenic infection.

Abstracts only regrettably...

onlinelibrary.wiley.com/doi...

onlinelibrary.wiley.com/doi...

onlinelibrary.wiley.com/doi...

2 likes
Reply

Unfortunately I can’t access these articles.

Reply

Yes they are paywalled... one article has a decent abstract.., the others may be available through a library...

$6 to rent for 48 hours... not a big price...

Reply

I see, thank you!

Reply

His immune system is responding inappropriately to the bites. If he's not near needing treatment then treating the immune response is the right thing but if he's nearer to treatment it might be appropriate to treat the CLL which should, in turn, treat the reaction. However, probably would not want to go into chemo with lots of skin erruptions as they could break down and become more of a problem.

Have you asked about CLL treatment?

It's important not to scratch them (easily said I know) as bugs from even short nails will get in and cause secondary infections or cellulitis.

2 likes
Reply

You may also like...